Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 421, NWS Norman, OK

June 13, 2001Grady County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 13, 2001, 1:40 AM CDT for Grady County, Stephens County, Oklahoma. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 1:40 AM CDT (06:40 UTC)
Expired
Jun 13, 2001, 2:45 AM CDT
In force
65 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Grady County, OK, Stephens County, OK

The radar

The Norman radar (KTLX), 96 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 2:05 AM CDTThunderstorm Wind 52 EMarlow, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2981 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 130643
SVROKC
OKC051-137-130745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
140 AM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRADY COUNTY IN CENTRAL OKLAHOMA
  STEPHENS COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 245 AM CDT

* AT 140 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM       
  FROM 10 MILES SOUTHWEST OF RUSH SPRING TO 10 MILES WEST OF         
  DUNCAN...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BRAY...DUNCAN AND MARLOW

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE 
POSSIBLE WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3467 9812 3450 9814 3449 9758 3463 9768
          3481 9768 3475 9800

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:20 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 12, 9:20 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CDT TUE JUN 12 2001

LINE OF THUNDERSTORMS HAS CONTINUED TO PERSIST AND PUSH EAST DESPITE
DECENT CAPPING INVERSION ON THE 00Z OUN SOUNDING.  THE CONVECTION
SHOULD WEAKEN AS IT MOVES EAST INTO THE STRONGER CAP.  THERE HAS
BEEN A SLIGHT DECREASE IN MID LEVEL INTENSITIES IN THE NORTH... BUT
NOT AS MUCH AS I HAD HOPED FOR BY NOW.  HAVE UPDATED ZONES TO EXTEND
POPS FARTHER EAST IN CASE THE SHORTWAVE IS ABLE TO HELP THESE STORMS
CONTINUE FARTHER THAN EXPECTED.  THESE UPDATED ZONES ARE ALREADY OUT.

.26.

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jun 12, 9:59 PM CDT, 3 hours 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
959 PM CDT TUE JUN 12 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0952 PM    6 W ELDORADO              OK   .88 INCH HAIL
06/12/01   JACKSON                        AMATEUR RADIO REPORT

0955 PM    AVARD                     OK   60 MPH WIND GUST
06/12/01   WOODS                          ESTIMAWTED BY PUBLIC

KT
Local storm report, Jun 12, 10:30 PM CDT, 3 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1030 PM CDT TUE JUN 12 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    2 S ALVA                  OK   63 MPH WIND GUST
06/12/01   WOODS                          MESONET REPORT

1015 PM    CORDELL                   OK   .75' INCH HAIL
06/12/01   WASHITA                        SHERIFFS OFFICE REPORT

J
Local storm report, Jun 13, 1:27 AM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
127 AM CDT WED JUN 13 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    5 W LAWTON                OK   .88 INCH HAIL
06/13/01   COMANCHE                       RPTD BY A SPOTTER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:28 PM CDTSevere Thunderstorm WarningOUNEllis62 min
Jun 12, 9:46 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson44 min
Jun 12, 9:49 PM CDTSevere Thunderstorm WarningOUNWoods41 min
Jun 12, 10:13 PM CDTSevere Thunderstorm WarningOUNWashita47 min
Jun 12, 10:14 PM CDTSevere Thunderstorm WarningOUNAlfalfa31 min
Jun 12, 10:23 PM CDTSevere Thunderstorm WarningOUNMajor52 min
Jun 13, 12:22 AM CDTSevere Thunderstorm WarningOUNComanche, Tillman38 min
Jun 13, 1:01 AM CDTSevere Thunderstorm WarningOUNComanche44 min
Jun 13, 2:59 AM CDTSevere Thunderstorm WarningOUNGarvin46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.